Coding Tip: How to code Clostridium Difficile Enterocolitis (C.diff)

Clostridium Difficile Enterocolitis (C. diff) is a diagnosis that coders see a lot these days. This is a bacteria that causes inflammation in the large intestine (colitis) and may cause watery diarrhea, fever, nausea and abdominal pain. C. diff causes antibiotic-associated colitis by colonizing the intestine after the normal gut flora is altered by the use of antibiotic therapy. The bacteria is most often found in older patients or those that require prolonged use of antibiotics. The bacteria is shed in feces and people may become infected if they touch a surface that has been contaminated (e.g., commode, bathtub) and then touch their mouth or mucous membranes. Healthcare workers may also spread the bacteria to patients and/or contaminate surfaces through hand contact. In fact, it is one of the most common healthcare associated infections. There are multiple interesting statistics and further information in the AHA Coding Clinic® for ICD-10-CM and ICD-10-PCS, Page: 4.

Read More

Pin It on Pinterest